Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
About Entrez
spacer gif
back to About Entrez
back to About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central

Privacy Policy


1: Ann Pharmacother. 2001 Dec;35(12):1552-5. Related Articles, Links
Click here to read 
Citalopram-induced bradycardia and presyncope.

Isbister GK, Prior FH, Foy A.

Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Locked Bag 7, Hunter Region Mail Centre, NSW 2310, Newcastle, Australia.

OBJECTIVE: To report a case of symptomatic bradycardia and hypotension that resulted from the therapeutic use of citalopram and to review any previous reports in the literature, from the manufacturer, and the Australian Drug Reaction Advisory Committee (ADRAC). CASE SUMMARY: A 60-year-old white woman who had been taking citalopram 20 mg/d for two weeks presented to the hospital with a heart rate of 39 beats/min, mild hypotension (systolic BP 105 mm Hg), and a normal electrocardiogram (QTc < 440 msec), following a presyncopal episode. The patient was admitted for cardiac monitoring, and citalopram was discontinued. The bradycardia and hypotension resolved in the 48-hour period following cessation of citalopram. No other medical or pharmacologic cause was found for the adverse drug reaction. DISCUSSION: Bradycardia has been reported rarely with citalopram in therapeutic doses, but this is the first detailed case with a dose of only 20 mg. The manufacturer reports bradycardia as an infrequent adverse effect (0.1-1%) of citalopram. There have been no reports to ADRAC or to the manufacturer in postmarketing surveillance. There is a case report of asymptomatic bradycardia in a patient whose dose was increased to 40 mg. In the case reported here, there was no QTc prolongation consistent with previous reports. The sinus bradycardia reported more often with therapeutic doses would appear to be distinct to QT abnormalities seen with citalopram overdose. CONCLUSIONS: Citalopram should be used with care in the elderly and in persons with a history of heart disease. Heart rate and blood pressure should be monitored in the first week of therapy and when doses are modified.

Publication Types:
  • Case Reports

PMID: 11793617 [PubMed - indexed for MEDLINE]